Alert archive / Kansas / Wind Advisories in 2018

Wind Advisory 19, NWS Wichita, KS

May 11, 201813 counties in Kansas

NWS Wichita, KS issued this wind advisory at May 11, 2018, 2:52 AM CDT for 13 counties in Kansas. It took effect at May 11, 2018, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 11, 2018, 2:52 AM CDT (07:52 UTC)
In effect from
May 11, 2018, 12:00 PM CDT
Expired
May 11, 2018, 7:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Marion County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 119 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

729 
WWUS73 KICT 110752
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
252 AM CDT Fri May 11 2018


KSZ052-053-069>072-093>096-098>100-112200-
/O.NEW.KICT.WI.Y.0019.180511T1700Z-180512T0000Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
252 AM CDT Fri May 11 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from noon today to 7 PM CDT this
evening.

* Winds...South 25 to 30 mph with gusts up to 40 mph.

* Timing...This afternoon from 12PM to 7PM.

* Impacts...Driving may be difficult, especially when traveling in
  high profile vehicles on east west oriented roads and highways
  such as Highway 54 and Highway 400. Be sure to secure loose 
  outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$
1 follow-up statement
282 
WWUS73 KICT 112356
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
656 PM CDT Fri May 11 2018

KSZ052-053-069>072-093>096-098>100-120100-
/O.EXP.KICT.WI.Y.0019.000000T0000Z-180512T0000Z/
Marion-Chase-Butler-Greenwood-Woodson-Allen-Cowley-Elk-Wilson-
Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
656 PM CDT Fri May 11 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have dropped below the advisory threshold so the advisory 
will be allowed to expire. 

$$

Howerton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at May 11, 2:45 AM CDT, 7 minutes earlier.

Area forecast discussion, May 11, 2:45 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
245 AM CDT Fri May 11 2018

.SHORT TERM...(Today through Sunday night)
Issued at 243 AM CDT Fri May 11 2018

Main challenge today is the weak front which looks to be stalled
across the northern portions of the region for the duration of the
short term.  Models are not in agreement in the short term at the
moment with the GFS and NAM showing very strong moisture transport
into the region.  ECMWF also shows the same moisture transport but
is much more subdued than the GFS/NAM.  This is usually a good set
up severe weather but a very strong low level CAP is currently in
place which will keep the rain chances out of the forecast for much
of the short term.  Only central Kansas along the I-70 corridor
looks to have enough instability to allow for some activity.

Ahead of the front, there will be a rather tight pressure gradient
which will allow for strong winds across much of SE Kansas this
afternoon.  Low and mid level winds on both the GFS and NAM models
are well into the 35-45 kt range which.  The low and mid level winds
are expected to be below the strong convective CAP which will allow
the winds to mix down to the surface.  These strong gusty winds are
expected to be most prominent during the afternoon.

The weekend looks to get interesting as the moisture transport
continues to bring in plenty of gulf moisture into the region.  In
the mean time, the mid level convective CAP looks to slowly erode
Saturday and Sunday.  By Sunday afternoon, the CAP looks to be weak
enough to allow showers and thunderstorms to develop.  While there
will be plenty of moisture in the region to allow for thunderstorm
activity, shear will be rather minimal and as such, wide spread
severe weather is not expected.  Additionally, while the CAP is
expected to slowly erode during the day Sunday, the best chance for
showers and thunderstorms appears to be in the late evening and
overnight time frame.

Metzger

.LONG TERM...(Monday through Thursday)
Issued at 243 AM CDT Fri May 11 2018

Main challenge in the extended is amount of thunderstorm activity
that will develop during the next week.  The GFS and GEFS Plumes
show a rather warm and active pattern through the next week.  The
GEFS plumes show little to no clustering on a common solution for
the next week. Additionally, the GFS is indicating a strong tropical
system to develop in the mid to long range which the ECMWF is not.
Given the time of year, this is likely to cause problems with the
GFS solutions.  The issues with the GFS and GEFS Plumes with lack of
clustering and an usually strong tropical make confidence in the
long range very low at this time.  The ECMWF on the other hand, also
shows some thunderstorm activity for much of next week but not
nearly as widespread or as intense. Additionally, the ECMWF does not
indicate a significant tropical system. Currently have more
confidence in the ECMWF.

Metzger

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1202 AM CDT Fri May 11 2018

VFR conditions are forecast at all sites except KRSL throughout
the period. Increasing surface pressure gradient will result in
increasing winds until the front moves into central Kansas
tomorrow afternoon and evening. There is a chance of thunderstorms
near KRSL in the evening with MVFR ceilings possible behind the
front, most likely at KRSL. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  71  92  68 /   0  10  10  20
Hutchinson      94  70  89  63 /   0  10  10  30
Newton          94  71  90  66 /   0  10  10  30
ElDorado        90  71  90  67 /   0  10  10  10
Winfield-KWLD   92  72  92  69 /   0  10   0  10
Russell         91  61  79  54 /  20  10  10  20
Great Bend      93  64  82  57 /  20  10  10  20
Salina          95  67  86  60 /  20  10  10  20
McPherson       93  69  88  61 /   0  10  10  20
Coffeyville     90  72  90  68 /  10  10  10  10
Chanute         90  71  90  68 /  10  10  10  10
Iola            90  71  89  68 /  10  10  10  10
Parsons-KPPF    89  72  89  68 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...PJH
Hazardous weather outlook, May 10, 4:09 PM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Thu May 10 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Thu May 10 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms are possible for Central Kansas especially near
I-70 both Friday and Saturday evenings. An isolated strong or severe
storm with large hail and damaging winds will be possible.

Thunderstorm chances will remain in the forecast from Sunday through
Wednesday. Multiple rounds of showers and thunderstorms will bring
the potential for heavy rain and a some severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Wind Advisories in Kansas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.